“Are You Too Optimistic? Science Can Fix That”

9
49

From Discover magazine: “Unrealistic optimism refers to the pervasive tendency of healthy individuals to underestimate their likelihood of future misfortune, including illness. The phenomenon shares a qualitative resemblance with anosognosia, a neurological disorder characterized by a deficient appreciation of manifest current illness or impairment.”

Are you too optimistic? Science can fix that. (Discover Magazine)

See also:
Vestibular stimulation attenuates unrealistic optimism. (Cortex)

Support MIA

MIA relies on the support of its readers to exist. Please consider a donation to help us provide news, essays, podcasts and continuing education courses that explore alternatives to the current paradigm of psychiatric care. Your tax-deductible donation will help build a community devoted to creating such change.

$
Select Payment Method
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Billing Details

Donation Total: $20

9 COMMENTS

  1. As I read this article, I kept waiting for the punch line or some type of April Fool’s surprise and/or wondering if I was really reading an Onion article.

    Then, I went to the supposed science article behind it and concluded that the above assumptions still hold even if they didn’t state that in the article or backup.

    What a bunch of asses!! And I would assume that both the anosognosia and over optimism about not getting ill refer mainly/only to bogus DSM stigmas or pretend illnesses as voted in by the APA. So, who really has anosognosia or over optimism about not seeing their real illness of being complete asses especially considering the so called treatments proposed and the proposal to make this a new mental illness? See Robert Sutton’s The No Asshole Rule before censoring my post since I’m being more polite than the college professor who wrote this insightful book about you know whats!!

  2. This is excellent news. On the basis that taking neuroleptics following a trauma has given my son a host of psychotic symptoms he did not have before taking them – the very symptoms the neuroleptics purport to ‘cure’ – I can’t wait for the introduction of the medication which will ‘cure’ this appalling and debilitating ‘pervasive tendency of healthy individuals to underestimate their likelihood of future misfortune’.

    I will take it by the bucketload.

    • My experience is that neuroleptics given to a healthy person can absolutely cause psychotic symptoms, too, but the psychiatrists blame the person, not their toxic drugs. I’m sorry this also happened to your son. I recommend tapering him off the neuroleptics with the assistance of a doctor. Psychiatric Times, not too long ago, did offer a course on tapering patients off drugs. But I’ve found it difficult to find any doctors who are actually willing to assist in weaning children off antipsychotics yet (in my area). Do expect your son to suffer from drug withdrawal induced super sensitivity manic psychosis, which may require a brief return to the drugs, but understand he can eventually recover.

      • This blaming is called “unmasking the underlying illness”. I don’t know if I should laugh or cry when I read in the popular press about the co-morbidity of psychiatric illnesses. One wonders where that comes from…

      • The forum Surviving Antidepressants is a reliable source of information for tapering off neuroleptics–primarily ADs but due to the need for it they are developing a body of information about other sorts of meds as well. There are a few doctors around who know as much about tapering as the adminstrator of that site does, but not many (the site does maintain a list of helpful and well-informed doctors though). Unfortunately a lot of doctors will give taper advice that just makes the problems worse, so be careful.

      • Withdrawal-induced psychosis does not necessarily have to happen with a careful and appropriate slow taper. It’s a challenging process but it can be done relatively safely if it’s done very slowly with reductions following an exponential decay pattern.